Click Here For
WiredPatrol Site
"You Are a Child of the Universe, No Less than the Trees or the Stars"
  << Previous Topic | Next Topic >>RETURN TO MESSAGES INDEX  

Drug-induced hepatitis, low-dose venlafaxine

August 1 2008 at 9:27 PM
Leslee 

Drug-induced hepatitis, low-dose venlafaxine.

http://www.theannals.com/cgi/content/abstract/40/2/323

Department of Pharmaceutical Care, University of Iowa Hospitals and Clinics, Iowa City, IA 52242-1009, USA. beth-phillips@uiowa.edu

OBJECTIVE: To report a case of drug-induced hepatitis associated with low-dose venlafaxine. CASE SUMMARY: A 60-year-old white woman receiving venlafaxine 75 mg daily for vasomotor symptoms presented after one month of therapy with nonspecific complaints, including abdominal pain. A series of diagnostic and laboratory tests revealed an enlarged liver and elevated alanine aminotransferase (ALT) up to 372 U/L, aspartate aminotransferase (AST) up to 99 U/L, gamma-glutamyltransferase (GGT) up to 962 U/L, and alkaline phosphatase up to 758 U/L. All potential hepatotoxic medications were discontinued. Within one week after stopping venlafaxine, her liver function test results showed marked improvement. Almost 4 weeks after discontinuing therapy, venlafaxine 37.5 mg was reinitiated. Her ALT, AST, GGT, and alkaline phosphatase again increased to 269, 49, 256, and 263 U/L, respectively, 6 days after resuming therapy. Upon discontinuation of venlafaxine, her liver function abnormalities resolved. DISCUSSION: This case is significant due to the severity of symptoms and consequent liver function test results involved in diagnosing drug-induced hepatitis. It is also remarkable because of the hepatotoxicity that occurred initially and on rechallenge with low-dose venlafaxine. The hepatotoxic effects of venlafaxine have been characterized as rare and idiosyncratic. The Naranjo probability scale revealed that the adverse drug event was probable. CONCLUSIONS: Venlafaxine therapy can lead to drug-induced hepatitis, even when used at low doses. Clinicians should be aware of this possible adverse effect of venlafaxine therapy and monitor patients closely after initiation of therapy.

PMID: 16418323 [PubMed - indexed for MEDLINE]

 
 Respond to this message   
Current Topic - Drug-induced hepatitis, low-dose venlafaxine
  << Previous Topic | Next Topic >>RETURN TO MESSAGES INDEX  


Visit RxISK ORG from Data Based Medicine
'the first free website (not sponsored by big pharma or advertising) for patients
and their doctors to research, and more importantly, easily report drug side effects'.